If you or your children use Tylenol (or similar) you should read this!

September 2013, Warren Matthews

Summary

Tylenol and other OTC drugs containing Acetaminophen are probably the most popular pain relieving drugs available. They are used by 10's of millions of people with little side effects. But…there is a dark side to these drugs, particularly for infants/children.

There are at least 150 adults in the US each year who suffer fatal liver failure as a result of taking one of these drugs. In addition, there are thousands of non-fatal admissions to hospital for liver problems resulting from the use of these drugs.

If you give this drug to young children you must be particularly vigilant about the dose.

Tylenol and other OTC drugs containing Acetaminophen are probably the most popular pain relieving drugs available.  They are used by 10’s of millions of people with little side effects.  But…there is a dark side to these drugs, particularly for infants/children.

Even ignoring infants/children which I will come back to shortly there are still at least 150 adults in the US each year who suffer fatal liver failure as a result of taking one of these drugs.  In addition, there are thousands of non-fatal admissions to hospital for liver problems resulting from the use of these drugs.

No one really knows just how many people are living with health issues as a result of being inflicted with liver damage from these drugs.

Apparently there are more deaths resulting from overdosing with this class of OTC drug than all the other OTC drugs put together.  For decades, various consumer groups have been pushing for a ‘black box’ warning label on Tylenol and other acetaminophen drugs, but unfortunately this has not happened.  Rather ironic when you consider that in some cases if a herbal remedy is suspected of causing liver damage even on flimsy evidence the regulators will act very fast and will virtually overnight either ban the herb or require a black box warning.  But…then I guess there is no group powerful enough to influence decisions in those cases.

Anyway, back to Tylenol.  One of the reasons which prompted me to write this blog post is that if you give this drug to young children you must be particularly vigilant about the dose. (Note: Personally I think that it should only be a rare occurrence in which something like Tylenol is given to a child, much less an infant. If a child is in pain there is always an underlying cause and that is what must be investigated and dealt with.) This is because there are two versions of Tylenol for children.  One for infants up to two years old, and the other for children older than 2 years.

Now, this is what you have to watch and be careful about!  The infant formula is much stronger than the children’s one which is counterintuitive.  The rationale?  Well the manufacturers argue that you can then give an infant less so it makes it easier to administer, even though it is a liquid.

Because of the difference in strengths there are too many cases of children dying through their parents innocently giving them the children’s dose of an infant’s formula.  The difference between an effective dose and a lethal dose is actually quite small.

If you would like to know more about a real life example of a tragic dose mix up please click here.

If you like to know more about the risks associated with this family of drugs please click here.

There is of course a place for pain killer drugs as there are with many others.  But, they should be used as a last resort and for short periods only.  Of course there are exceptions to this when someone is unlucky enough to have a serious health issue which cannot be resolved.

In some cases people take these drugs just for muscle pain resulting from vigorous exercise.  Not, a good idea!  Be cautious and conservative in your use of all forms of pain killer drugs.  They do not solve the underlying cause of the pain but rather just mask it.

Leave a Comment

Topics you might be interested in